Flash Flood, Tazewell
- When
- July 9, 12:30 AM EST to 2:00 AM EST
- Where
- Tazewell County, Richlands
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Heavy thunderstorm rains during the early morning of the 9th caused significant flash flooding. Several roads were closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the early morning of the 9th caused significant flash flooding. Several roads were closed. 83 homes and 5 businesses received major damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 8:30 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 930 PM EDT SUN JUL 8 2001 WILL EXPAND FLASH FLOOD WATCH TO ENCOMPASS THE NORTHWEST NORTH CAROLINA MTNS. RADAR/IFLOWS INDICATE THAT PARTS OF THESE COUNTIES RECEIVED 1-2 INCHES OF RAIN THIS EVENING. AS FOR THE 3-5 INCHES THAT FELL NEAR BLUEFIELD...THE GROUND CANNOT TAKE ANY MORE. THE BLUESTONE RIVER IS REPORTED TO BE AT ITS HIGHEST IN THE LAST 20 YEARS...EXCEEDING THE 100 YR FLOOD PLAIN IN BLUEFIELD VIRGINIA. 750 HOMES WERE DAMAGED WITHIN THE CITY LIMITS OF BLUEFIELD...SEVERAL FAMILIES RESCUED FROM THEIR ROOF TOPS VIA BOAT EARLIER TODAY. THE NEXT TSTM COMPLEX IS JUST UPSTREAM OF THE FCST AREA. NOT OVERLY CONFIDENT THAT IT WILL REACH OUR WRN CWA PER THIS AREA BEING WORKED OVER BY PREVIOUS COMPLEX...BUT...CANNOT IGNORE CURRENT RADAR TRENDS WHICH SHOW THIS FEATURE BARRELING TOWARD SE KY...WRN VA...AND ERN TN. ANTICIPATED ARRIVAL IS BETWEEN MIDNIGHT AND 4AM...WITH THE GREATEST POPS OVER OUR NC MTNS. FCSTID = 11 .RNK... NC...FLASH FLOOD WATCH OVERNIGHT NCZ001-002-018. VA...FLASH FLOOD WATCH OVERNIGHT VAZ007-009-010-012-015. WV...FLASH FLOOD WATCH OVERNIGHT WVZ042.
NCZ018-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EDT SUN JUL 8 2001 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WATAUGA COUNTY NORTH CAROLINA UNTIL 10:00 PM HAS BEEN CANCELLED. OTHER THAN SOME LIGHT RAIN...NO SIGNIFICANT WEATHER IS ANTICIPATED THROUGH 10:00 PM. MORE THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE NORTH CAROLINA MOUNTAINS BETWEEN MIDNIGHT AND 4:00 AM. THERE IS A SLIGHT RISK THAT SOME OF THESE LATE NIGHT STORMS MAY BE SEVERE...CONTAINING STRONG WIND GUSTS. VERY HEAVY RAIN IS ALSO LIKELY. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM BLUEFIELD VA FLOODING
07/08/01 TAZEWELL 750 STRUCTURES DAMAGED.
THERE WERE SEVERAL MUD
SLIDES AND WALL BLOWOUTS.
1 BRIDGE WAS CLOSED.
SIGNIFICANT ROAD DAMAGE.
SVRL ROOF TOP RESCUES BY
BOAT...BTWN 1045 AND 3PM.The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258173.